Kansas, 2003Heavy Rain in Kansas, August 28, 2003
August 28, 2003 · NWS TOP · 1 event in 1 county or zone
1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 28, 2:05 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 28, 2:05 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
305 PM CDT THU AUG 28 2003
FORECAST CHALLENGES ARE PRECIP CHANCES/SEVERITY/AMOUNTS EARLY ON AND
PRECIP TRENDS AND TEMPERATURES INTO THE WEEKEND.
12Z UPPER AIR MAPS SHOWED WESTERN END OF NORTH AMERICAN WESTERLIES
HAD PUSHED SOUTH IN THE NORTHERN ROCKIES OVER RECENT DAYS WITH WEAK
DIFFLUENCE ALONG THE KS/NE BORDER. MAIN UPPER WAVE IN THE CONUS AT
500MB WAS DIPPING SOUTH INTO MONTANA WITH ONE SHORTWAVE OVER WESTERN
KANSAS AND AT LEAST TWO MORE ON TO THE SOUTHWEST. 700MB TEMPS REMAIN
AROUND 10C. MOISTURE IN THE 500-850MB LEVEL REMAINS HIGH WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES. 850MB FRONT WAS PUSHING
INTO NEBRASKA WHILE 19Z SURFACE MAP HAD FRONT FROM NEAR OMA TO HYS
TO SPD WITH TROF FROM HYS TO NEAR AMA. ISENTROPIC LIFT IN THE 310
THROUGH 320K LEVELS HAS KEPT SCATTERED CONVECTION GOING IN THE
NORTHERN ZONES INTO THE AFTERNOON WITH SCATTERED STORMS DEVELOPING
ALONG THE TROF AND IN THE MID 90S OVER 70F AIR IN SOUTHEAST/EAST
CENTRAL KS.
PREVIOUS/ONGOING STORMS TO KEEP SITUATION A BIT MUDDLED EARLY ON.
OLD OUTFLOW BOUNDARY ALONG THE SOUTHWESTERN ZONES MAY BE A BOUNDARY
TO WATCH OVER THE NEXT FEW HOURS WHERE TIGHT BAROCLINICITY HAS
FORMED. SEVERE POTENTIAL SHOULD BE LIMITED TO AREAS ALONG AND SOUTH
OF THE BOUNDARY WHERE CAPES ARE AROUND 3000 J/KG. PULSE EVENTS STILL
SEEM THE PRIMARY MODE GIVEN LACK OF STRONG MID LEVEL WINDS AND THE
DEEP MOISTURE. PRESSURE TENDENCIES NEAR THE FRONT SUGGEST MODELS ARE
ONTO THE EXPECTED SLOW MOVEMENT OF THE FRONT THROUGH THE CWA
TONIGHT. TRAINING STORMS STILL SEEM LIKELY WITH WESTERLY FLOW ALOFT
AND MORE ZONAL FRONTAL ORIENTATION. GIVEN VERY DRY GROUND
CONDITIONS...WON/T GET OUT OF HAND WITH ANY TYPE WATCH BUT WILL
MENTION HEAVY RAIN IN THE ZONES/GRIDDED OUTPUT.
PRECIPITATION SHOULD SLOWLY PUSH SOUTH LATE TONIGHT THROUGH FRIDAY
AFTERNOON AS DRIER AIR SEEPS IN BEHIND ON COOL NORTHEASTERLY WINDS.
GOING TEMPS SEEM PRETTY GOOD AND HAVE ONLY TWEAKED HERE AND THERE.
UPSLOPE WINDS DO RAISE A FLAG ON RESIDUAL PRECIP CHANCES INTO
SATURDAY BUT THINK LACK OF MOISTURE SHOULD KEEP ALL BUT THE SOUTHERN
ZONES DRY. ETA TRIES TO BRING AN MCV NORTHEAST OUT OF TEXAS INTO THE
AREA BUT THIS LOOKS SUSPECT. SUNDAY AGAIN LOOKS COOL AS THE AIRMASS
BEGINS TO MODIFY.
ONLY SOME MINOR CHANGES IN THE EXTENDED TODAY. MEDIUM RANGE MODELS
IN GOOD AGREEMENT WITH COOL HIGH PRESSURE SLOWLY WORKING EAST
THROUGH THE MIDWEST WITH SOUTHERLY FLOW RETURNING AROUND TUESDAY.
WEAK UPPER TROF OFF THE WEST COAST THIS MORNING PROGGED TO PASS
THROUGH THE NORTHERN PLAINS LATE MONDAY BUT LOOKS TOO WEAK AND TOO
FAR NORTH TO BRING PRECIP HERE AT THIS POINT. TEMPERATURES LOOK TO
BE AT TO SLIGHTLY BELOW NORMAL...PARTICULARLY EARLY ON.
.TOP...NONE.
65
Hazardous weather outlook, Aug 28, 2:52 PM CST, 4 hours 18 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-291100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT THU AUG 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
DAY ONE...TONIGHT
THUNDERSTORMS WILL BECOME WIDESPREAD THIS EVENING AND CONTINUE
THROUGH THE NIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS...ESPECIALLY THIS EVENING. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT
WITH CHANCES LIMITED TO EAST CENTRAL KANSAS SATURDAY. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Heavy Rain, Anderson
- When
- August 28, 7:10 PM CST
- Where
- Anderson County, Garnett
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Runoff from 3 to 4.5 inches of rain caused low water crossings to become impassable for a time around Garnett.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, August 28, 2003$20 million · 27 events
- Hail and Damaging Winds in Georgia, August 28, 2003$230,000 · 1.5 in hail · 8 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20033 injured · $47,000 · 50 kt wind · 6 events
- Lightning Strike in Delaware, August 28, 2003$100,000 · 1 event
- Lightning Strikes in Georgia, August 28 to 29, 2003$70,000 · 2 events
- Hail and Damaging Winds in Wisconsin, August 28, 2003$50,000 · 2.25 in hail · 7 events
- Lightning Strikes in Kansas, August 28, 2003$45,000 · 2 events
- Wildfire and Lightning Strike in California, August 28, 2003$40,000 · 2 events
- Hail and Damaging Winds in Michigan, August 28 to 29, 2003$19,000 · 61 kt wind · 8 events
- Damaging Winds in Iowa, August 28, 2003$21,000 · 55 kt wind · 2 events
- Damaging Winds in Wisconsin, August 28, 2003$17,000 · 56 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 28, 20031.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368810.